Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Hastings, NE

June 27, 2020Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 27, 2020, 1:45 AM CDT for Phillips County, Rooks County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2020, 1:45 AM CDT (06:45 UTC)
Expired
Jun 27, 2020, 2:30 AM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:11 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 27, 12:11 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1211 AM CDT Sat Jun 27 2020

...Aviation Update...

.SHORT TERM...(This evening through Saturday)
Issued at 327 PM CDT Fri Jun 26 2020

Tonight and tomorrow night both have the potential for decent storm
activity, but there's a few things to unpack with that...

1. Tonight's storms...part A, the front: as the sfc cold front
continues to move south storms are anticipated to start forming
along and south of the front around 02-03Z tonight, but could be as
early as 00Z. At first this activity will likely be confined to
areas in the immediate vicinity of the front (mainly the far SE
corner of the CWA). Storms could then build back north slightly
where dewpoints are still expected to be in the 60s, though activity
should still remain south of the state line. Regarding severe
potential, areas in the general vicinity of the front (along and
south of HWY 6) look to have around 3000J of SBCAPE and 30-40 kts of
0-6km shear. This would lend itself to the potential for large hail.
Damaging winds could also be an issue due to the linear
organization of the storms along the front.

2. Tonight's storms...part B, another shortwave: the other factor at
play here is an additional shortwave coming out of CO as a potential
MCS that could converge with the front around 05-06Z tonight. While
this wave looks to advect its own storms in from the west, it could
also aid in the northern back building (mentioned in part A) along
the front by providing more moisture and a source of lift. A
particular thing to watch for will be any potential outflow
interaction with the sfc front from these additional western storms.
This is the main reasoning for the more widespread PoPs across the
southern CWA tonight (mainly along and south of HWY 6).

3. Saturday night's storms: Saturday day time looks to remain dry,
save for a few weak PoPs lingering over our southern most counties.
Saturday evening yet another shortwave rolls off the Rockies and
produces an MCS that ends up on our western doorstep around 03Z.
Current run of the NAMNEST has storms evolving into a decent bow
echo and pushing east right through the heart of the CWA. However
this is a newer development with recent model runs, so much still
remains to be seen.

.LONG TERM...(Saturday night through Friday)
Issued at 327 PM CDT Fri Jun 26 2020

Shortwaves continue to be the name of the game through Tuesday
daytime, with routine low end PoPs each day. The bigger thing to
note will be the heat. Temperatures will be on the climb back up
into the low to mid 90s for most of the area Sunday through
Tuesday. Heat index values are generally below 100, but a few
places get up to 100 with the highest being 102 in York on Monday.

Our next major precip chances will come from a deep trof up in the
NW CONUS. As this trof moves eastward over the Rockies on Tues
night, it will likely broaden and lift across WY and MT. At the
midlevels the trof looks to be ahead of that of the upper levels.
Currently the induced sfc low is projected to be more in line with
the midlevel trof, which would lead to precip chances building
into the area Tues night and continuing through Wednesday along
with the passage of the associated sfc front. Since the trof is
expected to begin lifting as it approaches, precip could likely be
concentrated further north, possibly along and north of I-80.
Though this is still far enough off that quite a bit could change
between now and then. Moving on, precip chances could go back to
being spotty though Wednesday and into Thursday morning. &&

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1205 AM CDT Sat Jun 27 2020

The main threat to aviation will be thunderstorms tonight and again
tomorrow night.

Tonight, highest coverage of storms is expected to remain south of I-
80, but extrapolating the motion of the clusters of storms near LBF
would at least bring some vicinity thunder to both EAR and GRI. This
will be mainly from 7-11Z.

Skies will clear by late morning on Saturday, leaving mostly clear
skies aside from some afternoon cu. Winds will gradually shift
back to the southeast during the afternoon.

Saturday night, another cluster of thunderstorms is anticipated
to move through the area near the end of the TAF period. Exact
location of thunderstorms remains somewhat uncertain, but
probabilities are at least high enough to warranted a VCTS
mention.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Mangels
Hazardous weather outlook, Jun 26, 11:36 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1136 PM CDT Fri Jun 26 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1136 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through tonight, mainly for
areas along and south of I-80. Some of these storms will be severe
with hail to around the size of quarters and damaging wind gusts
around 60 MPH.

Localized heavy rain may also lead to isolated flooding of low-
lying areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorm chances arrive Saturday evening. A few of
these storms could also be strong to severe.

Slight chances for thunderstorms continue Sunday and Monday, with
better chances returning Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight along
and south of HWY 6.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 27, 12:03 AM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
1203 AM CDT Sat Jun 27 2020

NEZ087-270545-
Thayer NE-
1203 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THAYER COUNTY UNTIL 1245
AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, or 15 miles north of Belleville, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chester, Byron and Hubbell.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

LAT...LON 4000 9738 4000 9782 4013 9782 4010 9737
TIME...MOT...LOC 0503Z 279DEG 14KT 4004 9771

Billings Wright
Special weather statement, Jun 27, 12:17 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1217 AM CDT Sat Jun 27 2020

NEZ086-087-270545-
Thayer NE-Nuckolls NE-
1217 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NUCKOLLS AND
SOUTHWESTERN THAYER COUNTIES UNTIL 1245 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or 23 miles northwest of Belleville, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hardy and Ruskin.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 4000 9778 4000 9804 4015 9805 4014 9775
TIME...MOT...LOC 0516Z 282DEG 13KT 4005 9798

Billings Wright
Special weather statement, Jun 27, 12:36 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
1236 AM CDT Sat Jun 27 2020

KSZ006-007-018-019-270615-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
1236 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL...SOUTHERN JEWELL...
SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 115 AM
CDT...

At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaylord to near Simpson. Movement was
northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Beloit, Osborne, Downs, Cawker City, Glen Elder, Tipton, Gaylord,
Portis, Asherville, Simpson, Ionia, Scottsville, Harlan, Cedar,
Victor and Bellaire.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3959 9903 3983 9869 3957 9793 3922 9793
      3922 9835
TIME...MOT...LOC 0536Z 233DEG 6KT 3962 9883 3931 9792

Billings Wright
Special weather statement, Jun 27, 1:02 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Hastings NE
102 AM CDT Sat Jun 27 2020

NEZ087-270630-
Thayer NE-
102 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THAYER COUNTY UNTIL
130 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm over
Davenport, or 32 miles north of Belleville, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Davenport, Bruning, Carleton and Belvidere.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.

LAT...LON 4017 9751 4020 9782 4035 9782 4035 9748
TIME...MOT...LOC 0602Z 270DEG 18KT 4029 9776

Billings Wright
Local storm report, Jun 27, 1:15 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             FRANKLIN                40.10N 98.95W
06/27/2020  E1.25 INCH       FRANKLIN           NE   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR.

&&

MANGELS
Special weather statement, Jun 27, 1:19 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
119 AM CDT Sat Jun 27 2020

KSZ007-018-019-270645-
Jewell KS-Osborne KS-Mitchell KS-
119 AM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHERN JEWELL
COUNTIES UNTIL 145 AM CDT...

At 118 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to near Simpson. Movement was
east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Beloit, Cawker City, Glen Elder, Tipton, Asherville, Simpson,
Randall, Hunter, Scottsville and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3922 9849 3960 9851 3965 9793 3922 9793
TIME...MOT...LOC 0618Z 285DEG 31KT 3956 9841 3930 9794

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:33 PM CDTSpecial Weather StatementGIDThayer27 min
Jun 26, 11:33 PM CDTSpecial Weather StatementGIDThayer27 min
Jun 26, 11:44 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan46 min
Jun 27, 12:02 AM CDTSpecial Weather StatementGIDThayer43 min
Jun 27, 12:03 AM CDTSpecial Weather StatementGIDThayer42 min
Jun 27, 12:11 AM CDTSevere Thunderstorm WarningGIDThayer33 min
Jun 27, 12:17 AM CDTSpecial Weather StatementGIDNuckolls28 min
Jun 27, 12:22 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer38 min
Jun 27, 12:27 AM CDTSevere Thunderstorm WarningGIDFranklin33 min
Jun 27, 1:02 AM CDTSpecial Weather StatementGIDThayer28 min
Jun 26, 10:30 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith45 min
Jun 26, 11:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith46 min
Jun 26, 11:30 PM CDTSpecial Weather StatementGIDMitchell30 min
Jun 26, 11:57 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith27 min
Jun 27, 12:36 AM CDTSpecial Weather StatementGIDMitchell39 min
Jun 27, 1:11 AM CDTAreal Flood AdvisoryGIDMitchell6 hr
Jun 27, 1:19 AM CDTSpecial Weather StatementGIDMitchell26 min
Jun 27, 1:54 AM CDTFlash Flood WarningGIDMitchell5 hr
Jun 27, 2:12 AM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith48 min
Jun 27, 2:58 AM CDTAreal Flood WarningGIDPhillips, Rooks6 hr
Jun 27, 3:00 AM CDTSpecial Weather StatementGIDJewell, Mitchell, Smith45 min
Jun 27, 6:54 AM CDTRiver Flood WarningGIDMitchell25 hr
Jun 27, 6:57 AM CDTAreal Flood WarningGIDMitchell9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.